Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 143, NWS Denver/Boulder, CO

August 10, 2004Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 10, 2004, 2:48 PM MDT for Larimer County, Weld County, Colorado. It was in force for 57 min. 60 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2004, 2:48 PM MDT (20:48 UTC)
Expired
Aug 10, 2004, 3:45 PM MDT
In force
57 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Larimer County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 56 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:52 PM MDTHAIL 12 Nnw Black Hollow Rese, CO
Aug 10, 2:58 PM MDTTORNADO19 Nne Loveland, COTORNADO VISIBLE ESTIMATED 15MI NNE MOVING SE
Aug 10, 3:13 PM MDTHAIL 1.75Windsor, CO
Aug 10, 3:13 PM MDTHAIL 1.75Windsor, CO
Aug 10, 3:13 PM MDTHAIL 1.75Windsor, CO
Aug 10, 3:13 PM MDTHAIL 1.75Windsor, CO
Aug 10, 3:13 PM MDTHAIL 1.75Windsor, CO
Aug 10, 3:13 PM MDTHAIL 1.75Windsor, CO
Aug 10, 3:13 PM MDTHAIL 1.75Windsor, CO
Aug 10, 3:13 PM MDTHAIL 1.75Windsor, CO
Aug 10, 3:13 PM MDTHAIL 1.75Windsor, CO
Aug 10, 3:13 PM MDTHAIL 1.75Windsor, CO
Aug 10, 3:13 PM MDTHAIL 1.75Windsor, CO
Aug 10, 3:13 PM MDTHAIL 1.75Windsor, CO
Aug 10, 3:13 PM MDTHAIL 1.75Windsor, CO
Aug 10, 3:13 PM MDTHAIL 1.75Windsor, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 1:15 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 102048
SVRBOU
COC069-123-102145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
248 PM MDT TUE AUG 10 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO
  THIS INCLUDES THE CITY OF EASTERN FORT COLLINS
  WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF GREELEY

* UNTIL 345 PM MDT

* AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF WELLINGTON...OR ABOUT 10
  MILES NORTHEAST OF FORT COLLINS...MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...EASTERN
FORT COLLINS...GREELEY...AULT...EATON...GALETON...LUCERNE...NUNN...
PIERCE...SEVERANCE...TIMNATH...WELLINGTON AND WINDSOR.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING
FOR NORTHEASTERN COLORADO.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4081 10503 4069 10505 4047 10504 4035 10494
      4046 10455 4076 10464 4086 10475

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:15 AM MDT, 11 hours 33 minutes earlier.

Area forecast discussion, Aug 10, 3:15 AM MDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MDT TUE AUG 10 2004

.SHORT TERM DISCUSSION...POTENTIAL FOR ANOTHER ACTIVE SEVERE WEATHER
DAY ACROSS NORTHEAST COLORADO.  CURRENT ANALYSIS SHOWS STRATUS
SLOWLY FILLING IN BEHIND LAST EVENINGS CONVECTIVE SYSTEM.  LOW LEVEL
SOUTHEASTERLY WILL HELP ANCHOR LOW CLOUDS IN PLACE THROUGH MUCH OF
THE MORNING....SLOWING DAYTIME HEATING.  HOWEVER...THERE IS SOME
UPPER LEVEL FORCING ASSOCIATED WITH JET MAX MOVING THROUGH THE
CENTRAL PLAINS LATE THIS AFTERNOON AND EVENING...NOT TO MENTION
COOLING ALOFT.  THIS SHOULD HELP WEAKEN CAP AND NEGATE EFFECTS OF
COOLER SURFACE TEMPERATURES.  UNTIL THEN...THE FORCING WILL PROVIDE
A SLIGHT CHANCE OF SHOWERS/STORMS TO THE NORTHEAST CORNER THIS
MORNING.  SATELLITE AND RADARS BEGINNING TO SHOW PRECIP MOVING
SOUTHWARD THROUGH NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA.

THE THREAT OF SEVERE WILL DEPEND ON WHETHER THERE IS ENOUGH FORCING
AND COOLING ALOFT TO BREAK THE CAP.  ITS NOT A SURE THING BY ANY
MEANS...JUST LIKE YESTERDAYS OBSERVATIONS SHOWED WITH COOLER TEMPS
NORTH OF THE DENVER CONVERGENCE ZONE PREVENTING A SEVERE OUTBREAK
ACROSS THE FRONT RANGE METRO AREAS.  FOR THIS REASON WILL USE CHANCE
WORDING IN FORECAST SINCE THE SAME SCENARIO MAY UNFOLD TODAY.  AT
THIS TIME...APPEARS DOUGLAS...ELBERT...AND LINCOLN COUNTIES WILL
HAVE HIGHEST RISK OF SEVERE WEATHER SINCE THATS WHERE THE THETA-E
AXIS SHOULD BE LOCATED LATE THIS AFTERNOON.  SURGE OF COOLER AIR
THROUGH THE CENTRAL PLAINS WILL DIMINISH THREAT OF SEVERE FARTHER TO
THE NORTHEAST...SO ATTEMPTED TO PAINT FORECAST APPROPRIATELY.

IF WE DO GET THINGS GOING...CAPES OVER 2000 J/KG WITH 78/55 T/TD AND
0-6KM SHEAR INCREDIBLY STRONG NEAR 30M/S.  STORMS WOULD HAVE VERY
STRONG MESOCYCLONES AND THUS POTENTIAL FOR VERY LARGE HAIL LIKE WE
SAW YESTERDAY...HAD TWO REPORTS OF SOFTBALLS.  WILL ALSO MENTION
POTENTIAL FOR TORNADOES GIVEN GOOD LOW LEVEL STORM INFLOW AND
HELICITIES ACTUALLY A LITTLE HIGHER THAN YESTERDAY.  A DEGREE OR TWO
COULD MAKE ALL THE DIFFERENCE TODAY...SO STAY TUNED.

.LONG TERM DISCUSSION...SEE LITTLE REASON TO CHANGE MUCH FROM GOING
FORECAST.  CONTINUATION OF COOL SURGES THROUGH THE PLAINS WILL KEEP
AREAS EAST OF THE DIVIDE MOSTLY IN CLOUDS AND UNSEASONABLY COOL
TEMPERATURES FOR THE NEXT COUPLE DAYS.  WEDNESDAY STILL LOOKING LIKE
THE COOLEST DAY AND WILL BE HARD PRESSED TO GET OUT OF THE 60S.
DESPITE THE COOL TEMPERATURES...WE STILL HAVE POTENTIAL FOR
CONVECTION AS 700-500 MB LAYER TEMPS COOL CONSIDERABLY.  AIRMASS
EXPECTED TO MODIFY AS WE HEAD TOWARD THE WEEKEND AS COOL HIGH
PRESSURE LOOSES ITS GRIP...BUT LOW LEVEL MOISTURE WILL KEEP THE
THREAT OF AFTERNOON AND EVENING CONVECTION IN THE FORECAST.  A SURGE
OF MONSOONAL MOISTURE HAS BEEN ADVERTISED THE LAST COUPLE DAYS TO
SPREAD BACK ACROSS COLORADO FOR LATE IN THE WEEKEND AND EARLY NEXT
WEEK...SO POPS MAY NEED TO BE BOOSTED YET AGAIN IN THE COMING DAYS.

&&

.BOU...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BARJENBRUCH
Hazardous weather outlook, Aug 10, 10:54 AM MDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT TUE AUG 10 2004

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE ACROSS NORTHEAST
COLORADO THIS AFTERNOON AND EVENING.

THE DEVELOPMENT OF SEVERE WEATHER IS LARGELY DEPENDENT ON
TEMPERATURES THIS AFTERNOON.  AT THIS TIME...ENOUGH SUNSHINE IS
EXPECTED TO WARM TEMPERATURES INTO THE MID AND UPPER 70S ACROSS THE
PLAINS BY MID TO LATE AFTERNOON.  THIS SHOULD BE JUST WARM ENOUGH TO
SPARK STORM ACTIVITY.  ONCE STORMS DEVELOP...THEY WILL QUICKLY
BECOME SEVERE.  ABUNDANT INSTABILITY AND STRONG WIND SHEAR IN THE
ATMOSPHERE WILL PROMOTE THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS
WHICH WILL BE CAPABLE OF PRODUCING VERY LARGE AND DESTRUCTIVE HAIL
...DAMAGING THUNDERSTORM WINDS AND TORNADOES.

THE GREATEST RISK OF SEVERE WEATHER WILL BE FROM THE FRONT RANGE
METRO AREAS AND I-25 CORRIDOR EASTWARD TO FORT MORGAN AND AKRON AND
SOUTH THROUGH LIMON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 2 PM TODAY.

COOPER/GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:00 PM MDTTornado WarningBOUWashington45 min
Aug 9, 6:13 PM MDTTornado WarningBOUElbert47 min
Aug 9, 6:31 PM MDTSevere Thunderstorm WarningBOUArapahoe59 min
Aug 9, 6:46 PM MDTTornado WarningBOULincoln, Washington44 min
Aug 9, 6:52 PM MDTTornado WarningBOUElbert38 min
Aug 9, 7:09 PM MDTTornado WarningBOUWashington36 min
Aug 9, 7:26 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln64 min
Aug 9, 8:31 PM MDTSevere Thunderstorm WarningBOULincoln29 min
Aug 9, 8:50 PM MDTSevere Thunderstorm WarningBOULincoln40 min
Aug 9, 9:00 PM MDTTornado WarningBOULincoln45 min
Aug 10, 3:04 PM MDTTornado WarningBOULarimer, Weld41 min
Aug 10, 3:44 PM MDTTornado WarningBOUWeld46 min
Aug 10, 4:31 PM MDTSevere Thunderstorm WarningBOULarimer, Weld49 min
Aug 10, 4:49 PM MDTSevere Thunderstorm WarningBOUBoulder41 min
Aug 10, 5:06 PM MDTSevere Thunderstorm WarningBOUAdams, Broomfield, Denver39 min
Aug 10, 5:16 PM MDTSevere Thunderstorm WarningBOUAdams, Broomfield, Denver44 min
Aug 10, 5:32 PM MDTSevere Thunderstorm WarningBOUAdams, Broomfield, Denver43 min
Aug 10, 5:39 PM MDTSevere Thunderstorm WarningBOUBoulder36 min
Aug 10, 5:45 PM MDTSevere Thunderstorm WarningBOUWeld45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.